Alert archive / California / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 5, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Aug 6, 2011, 5:53 PM PDT for Siskiyou County, California. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2011, 5:53 PM PDT (00:53 UTC)
- Expired
- Aug 6, 2011, 6:15 PM PDT
- In force
- 22 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 81 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 0.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2669 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
791 WUUS56 KMFR 070053 SVRMFR CAC093-070115- /O.NEW.KMFR.SV.W.0005.110807T0053Z-110807T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEDFORD OR 553 PM PDT SAT AUG 6 2011 THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL SISKIYOU COUNTY IN NORTHERN CALIFORNIA... * UNTIL 615 PM PDT * AT 550 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR CALLAHAN...OR 27 MILES SOUTHWEST OF YREKA... AND NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ETNA PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL...AND POSSIBLE CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4132 12300 4148 12293 4141 12269 4128 12279 TIME...MOT...LOC 0051Z 115DEG 4KT 4137 12285 $$ SK
2 follow-up statements
559 WWUS56 KMFR 070108 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 608 PM PDT SAT AUG 6 2011 CAC093-070115- /O.CON.KMFR.SV.W.0005.000000T0000Z-110807T0115Z/ SISKIYOU CA- 608 PM PDT SAT AUG 6 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR SOUTH CENTRAL SISKIYOU COUNTY... AT 605 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF CALLAHAN...OR 27 MILES SOUTHWEST OF YREKA...MOVING NEARLY STATIONARY. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ETNA LAT...LON 4132 12300 4148 12293 4141 12269 4128 12279 TIME...MOT...LOC 0107Z 115DEG 4KT 4138 12287 $$ SK
034 WWUS56 KMFR 070118 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 618 PM PDT SAT AUG 6 2011 CAC093-070126- /O.EXP.KMFR.SV.W.0005.000000T0000Z-110807T0115Z/ SISKIYOU CA- 618 PM PDT SAT AUG 6 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SISKIYOU COUNTY HAS EXPIRED... A SECONDARY WEAKER STORM A COUPLE MILES NORTHWEST OF ETNA WILL LIKELY GENERATE PEA-SIZE HAIL THROUGH 645 PM PDT. LAT...LON 4132 12300 4148 12293 4141 12269 4128 12279 TIME...MOT...LOC 0108Z 115DEG 4KT 4138 12287 $$ SK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:55 PM PDT, 2 hours 58 minutes earlier.
Area forecast discussion, Aug 6, 2:55 PM PDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEDFORD OR 255 PM PDT SAT AUG 6 2011 .SHORT TERM...A FEW THUNDERSTORMS DEVELOPED IN EASTERN LAKE COUNTY NEAR ADEL AND PLUSH. THESE STORMS SPIKED UP RAPIDLY BUT HAVE SINCE WEAKENED. THIS AREA CORRESPONDS RATHER WELL WITH THE MOST UNSTABLE CAPE AREA PER SPC MESOSCALE ANALYSIS...AND EXTENDS TO THE NORTH INTO HARNEY COUNTY. THERE IS ALSO A LESSER UNSTABLE AREA TO THE SOUTH BUT NOT AS STRONG AS THIS AREA. THE SATELLITE WATER VAPOR IMAGES STILL SHOW A FEW SHORT WAVE TROUGHS JUST OFFSHORE OF OUR FORECAST AREA. AS A RESULT A FEW SHORT WAVES WILL CONTINUE TO ROTATE INLAND AND PROVIDE INSTABILITY THROUGH MONDAY FOR AFTERNOON AND EVENING CHANCES OF THUNDERSTORMS. THERE DOES NOT APPEAR TO BE A VERY ORGANIZED EVENT AND LOCATIONS FROM EASTERN KLAMATH COUNTY EAST AND HIGHER TERRAIN OF SISKIYOU COUNTY APPEAR MOST LIKELY. THE TROUGH SHOULD FILL IN BY TUESDAY AND A MORE ZONAL MID AND UPPER LEVEL FLOW WILL SET UP ACROSS SOUTHERN OREGON. THIS IS A DRIER BUT ALSO MORE STABLE PATTERN. HAVE CONTINUED WITH NO MENTION OF THUNDERSTORM BEYOND MONDAY. .LONG TERM...FROM WEDNESDAY THROUGH THE END OF THE WEEK...EXPECT SOME WARMING ACROSS OUR FORECAST AREA. A LOW PRESSURE IS FORECAST TO DROP SOUTH FROM THE GULF OF ALASKA AND THIS WILL HELP TO BUILD DOWNSTREAM RIDGING ACROSS THE PAC NW. HOWEVER BOTH THE GFS AND ECMWF SHIFTS THE RIDGE AXIS EAST TO IDAHO BY SATURDAY WITH SOUTHWEST FLOW SETTING UP ACROSS OUR FORECAST AREA. WILL HAVE TO START WATCHING FOR ANY SHORT WAVES THAT MAY MOVE IN FROM THE PACIFIC. && .AVIATION...IFR CIGS TO RETURN TO THE COAST AFTER 04Z AND BECOME WIDESPREAD OVERNIGHT. AT THIS POINT IT DOESNT APPEAR LOW CLOUDS WILL SPREAD TOO FAR INLAND AND UMPQUA BASIN SHOULD REMAIN VFR OVERNIGHT. ELSEWHERE CLEAR SKY IS EXPECTED FOR KMFR WITH ISOLATE CB AND THUNDERSTORMS EAST OF KLMT INTO KLKV. && .MFR WATCHES/WARNINGS/ADVISORIES... OR...NONE. CA...NONE. PZ...NONE. 08/99/99
In the hours before
Local storm report, Aug 6, 3:48 PM PDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
348 PM PDT SAT AUG 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 4 E MACDOEL 41.83N 121.93W
08/06/2011 E0.25 INCH SISKIYOU CA TRAINED SPOTTER
15 MINUTE PERIOD MODERATE RAIN AND HAIL..COOLED
TEMPERATURES DOWN 14 DEGREES..BEFORE THE STORM THE
TEMPERATURE WAS 90 DEGREES AND ONCE THE STORM PASSED
THROUGH THE TEMPERATURE DROPPED TO 76
&&
BUNKERSpecial weather statement, Aug 6, 4:34 PM PDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 434 PM PDT SAT AUG 6 2011 ORZ030-031-070000- CENTRAL AND EASTERN LAKE COUNTY OR-NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY OR- 434 PM PDT SAT AUG 6 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAKE COUNTY UNTIL 500 PM PDT... AT 430 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHWEST OF VALLEY FALLS...OR 19 MILES NORTH OF LAKEVIEW...MOVING NEARLY STATIONARY. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH BRIEF PERIODS OF HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...MOSS PASS BUTTE AND SHOESTRING BUTTE IN SOUTH CENTRAL LAKE COUNTY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4253 12053 4253 12025 4224 12028 4226 12058 TIME...MOT...LOC 2332Z 191DEG 3KT 4245 12046 SK
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:10 PM PDT | Special Weather Statement | MFR | Siskiyou | 50 min |
Nearby
Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.